Alert archive / Florida / Red Flag Warnings in 2018

Red Flag Warning 2, NWS Jacksonville, FL

March 8, 20188 counties in Florida

NWS Jacksonville, FL issued this red flag warning at Mar 8, 2018, 2:15 AM EST for 8 counties in Florida. It took effect at Mar 8, 2018, 12:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 8, 2018, 2:15 AM EST (07:15 UTC)
In effect from
Mar 8, 2018, 12:00 PM EST
Expired
Mar 8, 2018, 5:00 PM EST
In force
5 hr
Issued by
NWS Jacksonville, FL

Counties Baker County, FL, Bradford County, FL, Duval County, FL, Flagler County, FL, Gilchrist County, FL, Nassau County, FL, Suwannee County, FL, Union County, FL

The radar

The Jacksonville radar (KJAX), 63 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.3 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2018-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2018-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2524 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

777 
WWUS82 KJAX 080715
RFWJAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jacksonville FL
215 AM EST Thu Mar 8 2018


FLZ020>025-030>033-035>038-040-124-125-082200-
/O.UPG.KJAX.FW.A.0002.180308T1700Z-180308T2300Z/
/O.NEW.KJAX.FW.W.0002.180308T1700Z-180308T2200Z/
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-
215 AM EST Thu Mar 8 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM EST THIS
AFTERNOON FOR LOW HUMIDITY...BREEZY WINDS...AND HIGH ERC VALUES 
FOR FIRE WEATHER ZONES 020, 021, 022, 023, 024, 025, 030, 031, 
032, 033, 035, 036, 037, 038, 040, 124, AND 125...

The National Weather Service in Jacksonville has issued a Red
Flag Warning, which is in effect from noon today to 5 PM EST this
afternoon. 

* AFFECTED AREA...Fire weather zones 020, 021, 022, 023, 024, 
  025, 030, 031, 032, 033, 035, 036, 037, 038, 040, 124, and 
  125. 

* WIND...Northwest winds increasing to around 15 mph with higher
  gusts by midday.
  

* HUMIDITY...23 to 28 percent during the afternoon hours on 
  Thursday.

* ENERGY RELEASE COMPONENT (ERC)...28 to 32 units on Thursday.

* IMPACTS...any fires that develop could spread rapidly. Outdoor
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected in the warning area. A combination of gusty winds, 
low relative humidity, and warm temperatures can contribute to 
extreme fire behavior.

&&

$$
1 follow-up statement
966 
WWUS82 KJAX 082201
RFWJAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jacksonville FL
501 PM EST Thu Mar 8 2018


FLZ020>025-030>033-035>038-040-124-125-082315-
/O.EXP.KJAX.FW.W.0002.000000T0000Z-180308T2200Z/
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-
501 PM EST Thu Mar 8 2018

...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 020, 021, 
022, 023, 024, 025, 030, 031, 032, 033, 035, 036, 037, 038, 040, 
124, AND 125...


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this red flag warning went out at Mar 7, 10:59 PM EST, 3 hours 16 minutes earlier.

Area forecast discussion, Mar 7, 10:59 PM EST, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
1059 PM EST Wed Mar 7 2018

...FROST ADVISORY INLAND TONIGHT...
...DANGEROUS FIRE WEATHER CONDITIONS THURSDAY AFTERNOON...

.UPDATE...
Late evening surface analysis depicts an intense low pressure
center (986 millibars) along the Long Island/southern New England
coast. Cool high pressure (1027 millibars) blankets the Midwestern
U.S. and southern Plains states. High altitude cloudiness
associated with the subtropical branch of the jet stream continues
to stream over northeast and north central Florida, with this
cloud shield gradually progressing southeastward. Clear skies
prevail over southeast Georgia and the Suwannee Valley, and a
loosening pressure gradient is allowing for nearly calm winds
inland. Given rapid temperature falls and rising dewpoint
temperatures this evening, we issued a frost advisory overnight
for locations to the west of U.S. Highway 301, where lows will
fall into the mid 30s. Widespread frost will be possible in these
locations during the predawn and early morning hours on Thursday.
A tighter gradient will persist to the east of U.S. 301 overnight,
with a light northwesterly breeze keeping lows in the upper 30s
to lower 40s.

High pressure will continue to gradually build into the
southeastern states on Thursday. However, our local pressure
gradient will once again tighten after sunrise, with breezy west-
northwesterly surface winds developing by the mid to late morning
hours. Despite full sunshine and a very dry air mass, highs will
only climb to the 60-65 range, which is about 6-10 degrees below
early March climatology. A light freeze will be possible at inland
locations by early Friday morning as high pressure builds directly
over our region.

&&

.AVIATION...
VFR conditions will prevail at the regional terminals. Sustained
northwesterly surface winds will increase to near 10 knots by 14Z,
with winds becoming west-northwesterly and increasing to near 15
knots towards 17Z.

&&

.MARINE...
Northwest winds 15 to 20 knots will prevail tonight. Small Craft
Advisory conditions will continue for the nearshore waters through
tonight due to seas of 5 to 7 feet. A Small Craft Advisory will
continue for the offshore waters through Thursday due to elevated
seas. Later in the week a strong high pressure system will build
across the region with winds and seas slowly subsiding.

Rip Currents: Moderate to High Risk of Rip currents will continue
through Thursday.

&&

.FIRE WEATHER...
A Fire Weather Watch has been issued for Thursday afternoon
throughout northeast and north central Florida due to another day
of dry and breezy conditions with increasing ERC values.
Northwesterly surface and transport wind speeds will increase to
near 10 mph shortly after sunrise on Thursday, with winds becoming
west-northwesterly by noon, with sustained surface speeds
strengthening to near 15 mph. Fuel moisture numbers in southeast
Georgia will be nearing Red Flag Criteria by Thursday afternoon,
and at a minimum, elevated fire weather conditions will exist
throughout southeast Georgia.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  36  61  33  61 /   0   0   0   0
SSI  42  59  40  59 /   0   0   0   0
JAX  37  63  36  64 /   0   0   0   0
SGJ  43  63  41  63 /   0   0   0   0
GNV  37  64  34  65 /   0   0   0   0
OCF  37  64  35  66 /   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Frost Advisory until 8 AM EST Thursday for Alachua-Baker-
     Bradford-Columbia-Gilchrist-Hamilton-Suwannee-Union.

     Fire Weather Watch Thursday afternoon for Alachua-Baker-Bradford-
     Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

GA...Frost Advisory until 8 AM EST Thursday for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coffee-Echols-Jeff Davis-
     Pierce-Ware-Wayne.

AM...Small Craft Advisory until 3 AM EST Friday for Waters from
     Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
     Waters from Fernandina Beach to St. Augustine FL from 20 to
     60 NM-Waters from St. Augustine to Flagler Beach FL from 20
     to 60 NM.

     Small Craft Advisory until 4 AM EST Thursday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

Nelson/Sandrik/Cordero

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 8:39 PM ESTFrost AdvisoryJAXBaker, Bradford, Gilchrist, Suwannee, Union11 hr
Mar 8, 2:28 AM ESTRip Current StatementJAXDuval, Flagler, Nassau17 hr
Mar 8, 2:27 PM ESTFrost AdvisoryJAX19 hr
Mar 8, 2:27 PM ESTFreeze WarningJAXBaker, Bradford, Gilchrist, Nassau, Suwannee, Union19 hr

Nearby

Red Flag Warnings in Florida, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.